Nebraska, 2010

Tornado and Hail in Nebraska, September 13, 2010

September 13, 2010 · NWS OAX · 42 events in 12 counties and zones

Thunderstorms developed by mid afternoon on Sept. 13 along and north of a warm front that had moved into east central Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$750,000
Crop damage
$800,000
Events
42

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Thunderstorms developed by mid afternoon on Sept. 13 along and north of a warm front that had moved into east central Nebraska. The air mass south of the boundary was moderately unstable with temperatures in the mid to upper 80s and dew point temperatures around 70. Additional thunderstorms developed in this unstable air mass south of the front, several of which were supercells. One supercell, the right-mover of a storm that split in Jefferson county produced a brief tornado southwest of Fairbury. Meanwhile, another supercell produced a swath of wind damage as it tracked south-southeast from around Wahoo into the southeast corner of Nebraska. Especially hard hit from that particular storm was the area from southeast Saunders county into Cass and Otoe counties where winds were estimated by an assessment team from the NWS at 60 to 80 mph. Several semi-trucks were blown off of Interstate 80 in this area and almost 3,000 customers lost power due to significant damage to trees, power poles/lines, houses and other structures in that region. The Nebraska Emergency Management Agency estimated that preliminary estimates of damage to public infrastructure totaled more than $2.7 million from the storms and 7 counties applied for federal disaster aid.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 13, 8:23 AM CST, 5 hours 52 minutes earlier.

Area forecast discussion, Sep 13, 8:23 AM CST, 5 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
923 AM CDT MON SEP 13 2010

.DISCUSSION...
SOMEWHAT OF A COMPLEX FORECAST THIS MORNING WITH QUESTIONS
REMAINING WHEN AND WHERE CONVECTION WILL DEVELOP. SUBJECTIVE 12Z
UPPER AIR ANALYSIS REVEALED THAT THE REGION WAS IN THE ENTRANCE
REGION OF AN UPPER LEVEL JET STREAK...ALTHOUGH UPPER LEVEL FORCING
REMAINS GENERALLY WEST OF THE AREA. 13Z SUBJECTIVE SURFACE ANALYSIS
INDICATED A STALLED FRONTAL BOUNDARY GENERALLY ALIGNED ALONG
I80...AND ITS IN THIS SAME AREA THAT AN AREA OF MID LEVEL ACCAS
CLOUDS WERE NOTED. THE 13Z RUC/06Z GFS/00Z ECMWF/09Z SREF ALL SEEM
TO GENERATE CONVECTION ALONG OR JUST NORTH OF THIS BOUNDARY THIS
AFTERNOON...AND THAT DOESNT SEEM THAT UNREASONABLE AS DAYTIME
HEATING PROGRESSES...THUS MAY HAVE TO CONSIDER ADDING A SLIGHT
CHANCE OF THUNDERSTORMS CENTRAL CWFA LATER THIS AFTERNOON...BEFORE
THE MAIN AREA OF CONVECTION ARRIVES LATER TONIGHT. MEANWHILE...
THE 12Z NAM GENERATES CONVECTION IN THIS SAME AREA BY 15Z...AND
THAT IS EXTREMELY OVERDONE...AND MAY HAVE CONTAMINATED THE MODEL
FOR THE REST OF TODAY.

&&

.PREV DISCUSSION... /ISSUED 320 AM CDT MON SEP 13 2010/

DISCUSSION...

SYNOPSIS...00Z UPPR AIR ANLYS INDCD UPPR LVL RIDGE OVR THE WRN HI
PLAINS FM NEB TO W TX. WK SHRTWV ENERGY WAS NOTED OVR THE GREAT
BASIN. H85 ANLYS IDNCD A GOOD SUPPLY OF UPSTREAM MOISTURE WITH DEW
POINTS OF > 15 C FM OK INTO TX. 07Z SFC ANLYS INDCD LO PRES OVR
N-CNTRL KS WITH A WK CDFNT THRU ERN NEB AND CNTRL IA.

FORECAST...PREVIOUS MENTIONED LO LVL MOISTURE WL MAKE A STG RETURN
TO THE REGION TODAY AS SRLY FLOW INCREASES AS HI PLAINS SFC LO
DEEPENS. WK SFC CDFNT SHLD STALL THIS MRNG OVR SE NEB AND SW IA
BEFORE LIFTING NWD THRU THE DAY. LITTLE IN THE WAY OF LARGE-SCALE
SUPPORT FOR ASCENT IS EXPECTED THRU THE DAY TODAY EXCEPT FOR THE
ISENTROPIC LIFT. WITH WARMING MID LVL TMPS AND LITTLE MESOSCALE
SUPPORT /WITH CONVERGENCE WEAK ALNG THE WRM FNT/...THINK MOST OF THE
DAY WL BE DRY ACRS THE FA. ATMOSPHERE WILL BE DESTABILIZING THOUGH
THROUGH THE LATE AFTN AS LAPSE RATES STEEPEN AND MOISTURE
INCREASES WITH MLCAPE AROUND 1500 J/KG POSSIBLE BY LATE AFTN.
THUNDERSTORMS SHLD DVLP LATE THIS AFTN OVR NRN KS AND SRN NEB NEAR
THE SFC FNT AND WITH SOME ADDED ENHANCEMENT FM GREAT BASIN SHRTWV
TROF MOVG INTO THE PLAINS. SOME OF THIS ACTIVITY MAY SNEAK INTO
OUR WRN FA DURING THE EVNG /ALTHOUGH STORM MOTION WL GENERALLY
TO THE SE/...BUT MORE LIKELY SCENARIO ATTM IS FOR THUNDERSTORMS TO
INCREASE IN COVERAGE THRU THE EVNG AS H85 THETA-E ADVECTION
INCREASES AS THE LOW LEVEL JET STRENGTHENS. GIVEN THE STG SUPPORT
FM THE GFS/GEM/EC AND SREF...WL INCREASE POPS TONIGHT INTO THE
CAT RANGE. SUFFICIENT SHEAR DOES EXIST THRU THE CLD LAYER FOR
ORGANIZATION AND ROTATION...THUS WLD NOT BE SURPRISED TO SEE A
FEW SVR CELLS WITH LARGE HAIL BEING THE MAIN THREAT. STORMS MAY
STILL BE ONGOING OVR SE NEB/SW IA ON TUES MRNG...BUT AS THE LO LVL
JET VEERS THRU THE MRNG...ACTIVITY SHLD WEAKEN WITH MOST OF TUES
SHLD REMAINING DRY. HAVE INCREASED GOING HIGHS TODAY AND ON TUES
GIVEN THE EXPECTED DRY DAY TIME CONDITIONS.

LO LVL JET WL ONCE AGAIN INCREASE ON TUES NIGHT...BUT WITH
ADDITIONAL SHRTWV ENERGY MOVG INTO THE HIGH PLAINS...BETTER
FOCUS...AT LEAST INITIALLY...SHLD BE OVER THE WRN HI PLAINS. SOME
OF THIS ACTIVITY MAY MOV INTO THE WRN FA AFTER MIDNIGHT. A BETTER
CHC FOR PRECIP WL COME ON WED AS THE AFOREMENTIONED SHRTWV TROF
MOVS ACRS THE NRN PLAINS AND ALLOWS FOR A SFC LO TO EJECT E ALNG
WITH A CDFNT. CWA SHLD REMAIN IN THE WRM SECTOR FOR A GOOD PART OF
THE DAY ON WED. SOME POTENTIAL FOR ACTIVE CONVECTION AS SHEAR
COMBINES WITH QUALITY MOISTURE...BUT STABILITY IS IN QUESTION ATTM
AS LO CLDS MAY HANG IN. IF CLDS CAN CLEAR SOME IN THE CNTRL AND
S...THERE IS SOME POTENTIAL FOR SVR WX WED ENVG. OTHERWISE STILL A
GOOD CHC OF PRECIP GIVEN THE GOOD FORCING AND MOISTURE. KEPT THE
LIKELY POPS GOING. SYSTEM SHLD MOV SE OF THE FA WITH COOLER AND
DRIER AIR MOVING IN FOR THURS. QUIET WEATHER WILL BE SHORT LIVED
HOWEVER AS NEXT CDFNT WL MOV IN FOR FRI NIGHT WITH A CHC OF PRECIP
INTO THE WEEKEND.

BOUSTEAD

AVIATION...

TAF SITES KOFK/KOMA/KLNK

06Z TAFS

A FRONT THAT HAS STALLED NEAR PLATTE RIVER SHOULD BEGIN TO LIFT
SLOWLY NORTH AS A WEAK UPPER DISTURBANCE MOVES ACROSS THE ROCKIES.
THUS LIGHT WINDS DURING THE PREDAWN HOURS MONDAY SHOULD BECOME SE
AND INCREASE TOWARD NOON.  IN ADDITION...WARMER/MORE MOIST AND
UNSTABLE AIR WILL BE SPREADING NWD TODAY.  INITIALLY THIS WILL BRING
MID CLOUDS TO TAF SITES BUT SHOULD PROVIDE FOR INCREASING TSTM
COVERAGE TOWARD TAIL END OF 06Z TAF VALID PD.  THIS TSTM RISK WAS
ACCOUNTED FOR BY A PROB30 GROUP IN 14/00-14/06 PD AT ALL TAF SITES.

CHERMOK

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

DEWALD
Hazardous weather outlook, Sep 13, 10:28 AM CST, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1128 AM CDT MON SEP 13 2010

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-140630-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1128 AM CDT MON SEP 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO
THE EARLY OVERNIGHT HOURS...MAINLY OVER EASTERN NEBRASKA. THE MAIN
THREAT FROM ANY THUNDERSTORM WOULD BE LARGE HAIL...WITH SOME
LOCALLY HEAVY RAINFALL ALSO POSSIBLE.

WARM AND MOIST AIR WILL START TO RETURN TO THE REGION TODAY
ALLOWING FOR AN INCREASINGLY UNSTABLE ATMOSPHERE BY TONIGHT ACROSS
THE AREA. ISOLATED THUNDERSTORMS MAY DEVELOP ACROSS THE AREA THIS
AFTERNOON ALONG OR NORTH OF A STALLED FRONTAL BOUNDARY ALONG THE
INTERSTATE 80 VICINITY. IN ADDITION...THUNDERSTORMS ARE EXPECTED TO
DEVELOP LATE THIS AFTERNOON OVER CENTRAL NEBRASKA...THE MOVE AND
DEVELOP EAST INTO EASTERN NEBRASKA THIS EVENING INTO THE OVERNIGHT
WITH ISOLATED SEVERE WEATHER POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE UNSETTLED WEATHER PATTERN IS EXPECTED TO CONTINUE INTO TUESDAY
AND WEDNESDAY...WHICH IS LIKELY TO INCLUDE SEVERAL CHANCES FOR
THUNDERSTORMS DURING THE PERIOD. A FEW STORMS COULD BE SEVERE
ON WEDNESDAY ACROSS SOUTHEAST NEBRASKA.

SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED TODAY OR TONIGHT...BUT
SPOTTERS ARE ENCOURAGED TO REPORT ANY HAIL A HALF INCH OR GREATER...
AND ANY SIGNIFICANT RAINFALL.

In the hours before

Special weather statement, Sep 13, 12:59 PM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
159 PM CDT MON SEP 13 2010

IAZ043-131945-
MONONA IA-
159 PM CDT MON SEP 13 2010

...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN MONONA COUNTY UNTIL 245
PM CDT...

AT 157 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 6 MILES NORTHWEST OF UTE...OR 41 MILES
SOUTHEAST OF SIOUX CITY...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  UTE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

DEWALD
Special weather statement, Sep 13, 2:02 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
302 PM CDT MON SEP 13 2010

IAZ056-132045-
SHELBY IA-
302 PM CDT MON SEP 13 2010

...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN SHELBY COUNTY UNTIL 345
PM CDT...

AT 259 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR MANILLA...OR 58 MILES NORTHEAST OF
OMAHA...MOVING EAST SOUTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  IRWIN...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

DEWALD

The radar

The Grand Island radar (KUEX), 91 km away, was scanning. The volume nearest the first event began at 20:15 UTC.

Open the radar archive at this moment

Event by event

22 thunderstorm wind, 18 hail, 1 tornado, 1 heavy rain. Local standard time, as filed.

Hail, Jefferson

When
September 13, 2:15 PM CST
Where
Jefferson County, 5.18 mi WNW of Powell
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.250, -97.370

The ground was covered white with hail up to half dollar-size.

Hail, Platte

When
September 13, 2:35 PM CST
Where
Platte County, 0.86 mi NE of Humphrey
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.690, -97.490

Hail, Saline

When
September 13, 2:39 PM CST
Where
Saline County, 0.53 mi W of Wilber
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
40.480, -96.960

Golf ball-size hail was reported in the Wilber area.

Hail, Jefferson

When
September 13, 2:42 PM CST
Where
Jefferson County, 4 mi W of Fairbury
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.150, -97.246

Hail up to nickel-size was accompanied by thunderstorm winds which were estimated at around 65 mph.

Thunderstorm Wind, Jefferson

When
September 13, 2:42 PM CST
Where
Jefferson County, 2.76 mi S of Hedrix
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.140, -97.250

Emergency management estimated that thunderstorm winds gusted to 65 mph a little west of the Fairbury area. The winds were accompanied by dime to nickel-size hail.

Hail, Jefferson

When
September 13, 2:48 PM CST
Where
Jefferson County, 0.87 mi SE of Powell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.210, -97.270

Tornado, Jefferson

When
September 13, 3:04 PM CST to 3:05 PM CST
Where
Jefferson County, 0.87 mi SW of Thompson to 0.82 mi SSW of Thompson
Rating
EF0
Path length
0.22 mi
Path width
50 yd
Reported by
Emergency Manager
Coordinates
40.060, -97.260

A small, brief tornado was observed by emergency management about 1 mile south of Thompson or about 5 miles or so southwest of Fairbury. The width of the damage path was about 50 yards and the length was about 1/4 mile. Damage was mainly to crops.

Hail, Stanton

When
September 13, 3:08 PM CST
Where
Stanton County, 6.2 mi W of Pilger
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
42.030, -97.170

Hail, Saunders

When
September 13, 3:45 PM CST to 3:57 PM CST
Where
Saunders County, 5 mi N of Wahoo to Wahoo
Measured
2 in hail
Reported by
Law Enforcement
Coordinates
41.292, -96.620

Hail up to 2 inches in diameter was reported from around 5 miles north of Wahoo into Wahoo. The hail was accompanied by thunderstorm winds at least 50 mph which downed some small tree limbs in Wahoo.

Hail, Saunders

When
September 13, 3:55 PM CST to 4:22 PM CST
Where
Saunders County, Ithaca
Measured
2.5 in hail
Reported by
NWS Storm Survey
Coordinates
41.170, -96.550

Hail up to baseball-size caused significant house and vehicle damage in the Ithaca area. The hail was accompanied by winds that gusted to at least 50 mph. By some accounts the hail lasted up to 45 minutes. Almost every house in town had siding damage and/or windows broken out, mainly on the north side of the house. Vehicles also sustained damage as did trees and other structures. Some crops east of town were shredded to the ground.

Hail, Jefferson

When
September 13, 4:00 PM CST
Where
Jefferson County, 3.7 mi E of Thompson
Measured
1 in hail
Reported by
Public
Coordinates
40.070, -97.180

Hail up to 1 inch in diameter covered the ground up to a depth of 8 inches south of Fairbury.

Thunderstorm Wind, Saunders

When
September 13, 4:00 PM CST to 4:25 PM CST
Where
Saunders County, 5 mi S of Mead to 2.27 mi NNE of Memphis
Measured
65 kt (75 mph) estimated gust
Property damage
$500,000
Reported by
Newspaper
Coordinates
41.158, -96.500

Thunderstorm winds and hail up to 2 inches in diameter caused substantial damage to the University of Nebraska agricultural research center. Winds were estimated to have gusted between 70 and 80 mph. Damage estimates to the center included $800,000 in crop damage, $500,000 in building damage and $250,000 in vehicle damage. Thirty-seven buildings had broken windows, siding and/or roof damage. Several horses were injured and had to be euthanized when the open-front portable building they were in was toppled.

Hail, Saunders

When
September 13, 4:00 PM CST to 4:25 PM CST
Where
Saunders County, 5 mi S of Mead to 2.08 mi NE of Memphis
Measured
2 in hail
Property damage
$250,000
Crop damage
$800,000
Reported by
Newspaper
Coordinates
41.158, -96.500

Thunderstorm winds and hail up to 2 inches in diameter caused substantial damage to the University of Nebraska agricultural research center. Winds were estimated to have gusted between 70 and 80 mph. Damage estimates to the center included $800,000 in crop damage, $500,000 in building damage and $250,000 in vehicle damage. Thirty-seven buildings had broken windows, siding and/or roof damage and several horses were injured and had to be euthanized when the open-front portable building they were in was toppled.

Thunderstorm Wind, Saunders

When
September 13, 4:25 PM CST to 4:30 PM CST
Where
Saunders County, 4 mi WSW of Ashland to 0.87 mi SE of Ashland
Measured
66 kt (76 mph) measured sustained
Reported by
Trained Spotter
Coordinates
41.028, -96.451

A spotter with an anemometer measured a thunderstorm wind gust of 76 mph a little west of Ashland. The winds caused major damage to at least one roof in or near Ashland with numerous large tree limbs and a few trees downed from southwest of town into town. The fallen trees damaged several houses and vehicles in the area.

Thunderstorm Wind, Cass

When
September 13, 4:35 PM CST
Where
Cass County, 0.87 mi SW of Greenwood
Measured
75 kt (86 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.960, -96.440

Thunderstorm wind gusts estimated at 80 to 90 mph tore the roof off of a motel near the Greenwood exchange on Interstate 80 exposing 23 rooms. The winds also blew several semi-trucks off of Interstate 80 in the region prompting a partial closure. Tree and other damage was noted in the area.

Thunderstorm Wind, Lancaster

When
September 13, 4:38 PM CST to 5:00 PM CST
Where
Lancaster County, 0.39 mi ENE of (Lnk)lincoln Arpt to 1.28 mi NNE of Hanlon
Measured
50 kt (58 mph) measured gust
Injuries
0 direct, 2 indirect
Reported by
ASOS
Coordinates
40.851, -96.763

Thunderstorm wind gusts were measured at 58 mph by the Asos at the Lincoln airport, although winds could have gusted higher across the city. The wind gust measured by Asos occurred at 538pm CDT. The winds downed numerous trees and large branches which caused some vehicle and home damage and also knocked out power to 10,000 LES customers. Most of the damage was noted across the northern sections of the town where 9 out of 12 areas of damage occurred according to LES. In addition, 2 people sustained minor injuries when the car they were driving collided with a fallen tree near 30th and Dudley Streets. The damage extended south to at least 5 miles south of town where a fence was blown down and a lot of 2 inch in diameter tree limbs were downed.

Hail, Jefferson

When
September 13, 4:40 PM CST to 4:43 PM CST
Where
Jefferson County, 2.76 mi S of Hedrix to Fairbury
Measured
1.25 in hail
Reported by
Fire Department/Rescue
Coordinates
40.140, -97.250

Hail up to half dollar-size was reported from around 4 miles west of Fairbury into Fairbury.

Thunderstorm Wind, Cass

When
September 13, 4:45 PM CST
Where
Cass County, 0.87 mi NW of Murdock
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.930, -96.280

Thunderstorm wind gusts estimated at over 70 mph blew a tree onto a car causing significant damage, and also downed many large limbs and uprooted a few trees in the Murdock area. The winds also snapped power poles in the region and blew a truck off of Highway 1. School was canceled the next day due to loss of power.

Thunderstorm Wind, Cass

When
September 13, 4:50 PM CST
Where
Cass County, 0.87 mi NW of Elmwood
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
40.840, -96.290

Thunderstorm wind gusts estimated at over 70 mph blew a tree onto a home and also blew the window out of a house in the Elmwood area. The winds ripped the roof off of a funeral home and caused significant tree and power pole damage in the area. A three-mile portion of a recreation trail near town was closed for several days because of fallen trees and limbs and a bridge railing was damaged by the storm.

Thunderstorm Wind, Cass

When
September 13, 4:50 PM CST to 5:00 PM CST
Where
Cass County, 0.87 mi NW of Elmwood to 0.35 mi WNW of Weeping Water
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
40.840, -96.290

Thunderstorm wind gusts estimated at around 80 mph downed around 100 structures that supported high voltage transmission lines between Elmwood and Weeping Water. Significant tree damage was also noted over the area. The downed power lines caused several thousand people to lose power in the region.

Thunderstorm Wind, Cass

When
September 13, 4:59 PM CST
Where
Cass County, 0.52 mi W of Weeping Water
Measured
65 kt (75 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.870, -96.140

Thunderstorm winds that were estimated at over 70 mph snapped power poles and caused significant tree damage in the Weeping Water area. The fallen trees/limbs caused some structural and vehicle damage in the area.

Thunderstorm Wind, Otoe

When
September 13, 5:12 PM CST
Where
Otoe County, Unadilla
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.680, -96.270

Thunderstorm wind gusts estimated at close to 70 mph downed numerous trees and power lines in the Unadilla area. A few outbuildings in the area were also destroyed.

Hail, Jefferson

When
September 13, 5:15 PM CST
Where
Jefferson County, 1.73 mi WSW of Steele City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.020, -97.050

Thunderstorm Wind, Otoe

When
September 13, 5:15 PM CST to 5:20 PM CST
Where
Otoe County, 0.69 mi N of Syracuse
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.660, -96.180

Thunderstorm wind gusts estimated at over 70 mph uprooted about a dozen trees and caused other widespread tree damage in the Syracuse area. Some of the downed trees damaged homes and businesses in the region and also downed power lines. Some outbuildings were also destroyed.

Thunderstorm Wind, Otoe

When
September 13, 5:16 PM CST
Where
Otoe County, 3 mi NW of Otoe to Otoe
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.751, -96.160

Emergency management estimated thunderstorm wind gusts approached 80 mph near Otoe. The winds toppled many trees in the area, especially north and west of town where 5 county roads were closed. The wind was accompanied by hail up to 1 inch in diameter.

Hail, Otoe

When
September 13, 5:16 PM CST
Where
Otoe County, Otoe
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.720, -96.120

The hail was accompanied by thunderstorm wind gusts estimated at 70 to 80 mph.

Thunderstorm Wind, Otoe

When
September 13, 5:17 PM CST
Where
Otoe County, 0.56 mi N of Dunbar
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.678, -96.029

Thunderstorm winds estimated at over 70 blew a tractor trailer off of the road near the Highway 2 and County Road 67 interchange and also overturned a fifth-wheel trailer. Trees were damaged and a few were uprooted which caused some house damage in the area.

Hail, Otoe

When
September 13, 5:18 PM CST
Where
Otoe County, 3.14 mi W of Dunbar
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.670, -96.090

Hail, Otoe

When
September 13, 5:19 PM CST
Where
Otoe County, 2.07 mi N of Syracuse
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
40.680, -96.180

Reported near the intersection of Highways 50 and 2.

Thunderstorm Wind, Otoe

When
September 13, 5:20 PM CST
Where
Otoe County, 0.96 mi NNW of Nebraska City Arpt
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.684, -95.874

Thunderstorm wind gusts estimated at over 60 mph destroyed a machine shed on the western outskirts of Nebraska City driving some of the boards through a window of a house and also into the roof.

Thunderstorm Wind, Johnson

When
September 13, 5:30 PM CST
Where
Johnson County, Tecumseh to 4 mi ENE of Tecumseh
Measured
60 kt (69 mph) estimated gust
Reported by
Newspaper
Coordinates
40.370, -96.180

Thunderstorm wind gusts estimated at around 70 mph destroyed a 60 by 150 foot machine shed and tipped over a large tractor east of Tecumseh. The winds caused tree damage throughout the Tecumseh area and fallen tree limbs knocked the power out to 200 customers.

Thunderstorm Wind, Johnson

When
September 13, 5:35 PM CST
Where
Johnson County, Elk Creek
Measured
60 kt (69 mph) estimated gust
Reported by
Newspaper
Coordinates
40.280, -96.130

Thunderstorm wind gusts estimated at around 70 mph downed a lot of large tree limbs in the Elk Creek area and the fallen limbs caused some shingle and other damage. At least one window was blown out of a local business.

Hail, Nemaha

When
September 13, 5:43 PM CST
Where
Nemaha County, 0.87 mi SW of Auburn
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.390, -95.840

Accompanied by thunderstorm winds which gusted to at least 50 mph.

Thunderstorm Wind, Nemaha

When
September 13, 5:45 PM CST
Where
Nemaha County, 0.69 mi S of Johnson
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.410, -96.000

Thunderstorm wind gusts estimated at close to 70 mph downed large tree limbs in the area and caused some power poles to lean.

Thunderstorm Wind, Nemaha

When
September 13, 5:50 PM CST
Where
Nemaha County, 6 mi SE of Auburn
Measured
66 kt (76 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.339, -95.749

Thunderstorm winds destroyed a 50 X 70 ft machine shed with the debris blown about a 1/4 mile. Corn and soybeans were flattened in the area with winds estimated at 70 to 80 mph.

Thunderstorm Wind, Nemaha

When
September 13, 5:50 PM CST
Where
Nemaha County, 0.87 mi SW of Auburn
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.390, -95.840

Thunderstorm wind gusts estimated at around 70 mph downed large limbs and some trees in the Auburn area.

Thunderstorm Wind, Richardson

When
September 13, 6:05 PM CST
Where
Richardson County, 2 mi N of Stella to Stella
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.259, -95.770

Thunderstorm wind gusts estimated at over 60 mph downed many very large tree limbs blocking east-west travel on Highway 62 in Stella. The winds also ripped shingles off of some roofs and was accompanied by small hail. Grain bins and corn and bean fields suffered damage north of town.

Thunderstorm Wind, Richardson

When
September 13, 6:15 PM CST
Where
Richardson County, 1.73 mi WSW of Shubert
Measured
55 kt (63 mph) estimated gust
Reported by
COOP Observer
Coordinates
40.220, -95.710

Thunderstorm winds were estimated to gust over 60 mph downing at least one large tree limb in the area. Very heavy rain accompanied the storm with almost 3 inches reported.

Hail, Gage

When
September 13, 6:25 PM CST
Where
Gage County, 3.36 mi NW of Krider
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.110, -96.800

Heavy Rain, Richardson

When
September 13, 6:30 PM CST to 7:30 PM CST
Where
Richardson County, (Fnb)brener Fld Fall
Reported by
Newspaper
Coordinates
40.080, -95.580

Rainfall of 3.5 to 5 inches was reported in the Falls City area, 3 inches of which fell in 1 hour at the airport. The heavy rain briefly flooded some county roads in the Straussville area northwest of town.

Thunderstorm Wind, Richardson

When
September 13, 6:35 PM CST to 6:43 PM CST
Where
Richardson County, 0.59 mi WSW of (Fnb)brener Fld Fall to 0.48 mi SSW of Falls City
Measured
50 kt (58 mph) measured gust
Reported by
Emergency Manager
Coordinates
40.078, -95.591

Thunderstorm wind gusts were measured at 58 mph by Asos at the Falls City airport at 743pm CDT. Winds were estimated at close to 65 mph in town which downed numerous tree limbs. Pea-size hail and over 3 inches of rain in an hour was also reported. The storm total in the Fall City area this evening was over 3 inches.

Hail, Richardson

When
September 13, 6:35 PM CST
Where
Richardson County, 3 mi N of (Fnb)brener Fld Fall
Measured
1.75 in hail
Reported by
Newspaper
Coordinates
40.123, -95.580

Golf ball-size hail was reported north of Falls City along with 3.5 inches of rain. The hail caused some crop damage in the area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2010Every state in 2010This day in weather historyThe tornado archive for Nebraska, 2010Warnings in Nebraska, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 249673, 249671, 249672, 249687, 250204, 249674, 250205, 249675, 249676, 250200, 249686, 250458, 250459, 250206, 250212, 250201, 249679, 250213, 250214, 250215, 250210, 250222, 249682, 250220, 250226, 250228, 250223, 249681, 249683, 250224, 256242, 256244, 249684, 250219, 250217, 250218, 250230, 250229, 249685, 256241, and more.